Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 2, NWS Morristown, TN

February 8, 2017Campbell County, Claiborne County, Union County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 8, 2017, 6:27 PM EST for Campbell County, Claiborne County, Union County, Tennessee. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 8, 2017, 6:27 PM EST (23:27 UTC)
Expired
Feb 8, 2017, 7:14 PM EST
In force
47 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Campbell County, TN, Claiborne County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 30 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 8, 6:50 PM ESTHAIL 0.752 Sw Tazewell, TNREPORTED BY DISPATCH.
Feb 8, 6:55 PM ESTHAIL 1.25Tazewell, TNREPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 8, 5:53 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

586 
WUUS54 KMRX 082327
SVRMRX
TNC013-025-173-090030-
/O.NEW.KMRX.SV.W.0002.170208T2327Z-170209T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
627 PM EST WED FEB 8 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Claiborne County in eastern Tennessee...
  Northeastern Campbell County in eastern Tennessee...
  Northern Union County in eastern Tennessee...

* Until 730 PM EST

* At 626 PM EST, a severe thunderstorm was located 9 miles south of
  Wilkerson, or 11 miles northeast of La Follette, moving east at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  New Tazewell, Tazewell, Harrogate, Springdale, Lone Mountain,
  Howard Quarter, Arthur, Powell River Preserve, Fincastle, White Oak
  and Sandlick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3651 8339 3643 8337 3641 8339 3642 8343
      3637 8346 3638 8350 3636 8350 3637 8351
      3635 8354 3637 8356 3636 8357 3637 8359
      3634 8363 3639 8406 3654 8404 3657 8343
TIME...MOT...LOC 2326Z 270DEG 37KT 3646 8395 

HAIL...1.00IN
WIND...60MPH
 
$$

JLB
4 follow-up statements
281 
WWUS54 KMRX 082337
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
637 PM EST WED FEB 8 2017

TNC013-082347-
/O.CAN.KMRX.SV.W.0002.000000T0000Z-170209T0030Z/
Campbell TN-
637 PM EST WED FEB 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CAMPBELL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM EST for
eastern Tennessee.

LAT...LON 3643 8337 3641 8339 3642 8343 3637 8346
      3638 8350 3636 8350 3637 8351 3635 8354
      3637 8356 3637 8359 3634 8363 3638 8396
      3639 8396 3640 8395 3639 8392 3640 8391
      3643 8390 3643 8392 3655 8388 3657 8343
TIME...MOT...LOC 2337Z 270DEG 37KT 3646 8381 

$$

TNC025-173-090030-
/O.CON.KMRX.SV.W.0002.000000T0000Z-170209T0030Z/
Claiborne TN-Union TN-
637 PM EST WED FEB 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EST
FOR CLAIBORNE AND NORTHERN UNION COUNTIES...

At 637 PM EST, a severe thunderstorm was located 10 miles southeast
of Pruden, or 11 miles southwest of Middlesboro, moving east at 45
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
New Tazewell, Tazewell, Harrogate, Springdale, Lone Mountain, Howard
Quarter, Arthur, Powell River Preserve and Sandlick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3643 8337 3641 8339 3642 8343 3637 8346
      3638 8350 3636 8350 3637 8351 3635 8354
      3637 8356 3637 8359 3634 8363 3638 8396
      3639 8396 3640 8395 3639 8392 3640 8391
      3643 8390 3643 8392 3655 8388 3657 8343
TIME...MOT...LOC 2337Z 270DEG 37KT 3646 8381 

HAIL...1.00IN
WIND...60MPH
 
$$

JLB
728 
WWUS54 KMRX 082347
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
647 PM EST WED FEB 8 2017

TNC173-082356-
/O.CAN.KMRX.SV.W.0002.000000T0000Z-170209T0030Z/
Union TN-
647 PM EST WED FEB 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN UNION COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM EST for
eastern Tennessee.

LAT...LON 3643 8337 3641 8339 3642 8343 3637 8346
      3638 8350 3636 8350 3637 8351 3635 8353
      3637 8356 3637 8359 3634 8363 3636 8370
      3635 8371 3635 8374 3638 8375 3643 8380
      3656 8369 3657 8343
TIME...MOT...LOC 2346Z 270DEG 37KT 3646 8369 

$$

TNC025-090030-
/O.CON.KMRX.SV.W.0002.000000T0000Z-170209T0030Z/
Claiborne TN-
647 PM EST WED FEB 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EST
FOR CLAIBORNE COUNTY...

At 646 PM EST, a severe thunderstorm was located near New Tazewell,
or 10 miles south of Middlesboro, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
New Tazewell, Tazewell, Harrogate, Springdale, Lone Mountain, Howard
Quarter, Arthur, Powell River Preserve and Sandlick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3643 8337 3641 8339 3642 8343 3637 8346
      3638 8350 3636 8350 3637 8351 3635 8353
      3637 8356 3637 8359 3634 8363 3636 8370
      3635 8371 3635 8374 3638 8375 3643 8380
      3656 8369 3657 8343
TIME...MOT...LOC 2346Z 270DEG 37KT 3646 8369 

HAIL...1.00IN
WIND...60MPH
 
$$

JLB
658 
WWUS54 KMRX 090002
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
702 PM EST WED FEB 8 2017

TNC025-090030-
/O.CON.KMRX.SV.W.0002.000000T0000Z-170209T0030Z/
Claiborne TN-
702 PM EST WED FEB 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EST
FOR EAST CENTRAL CLAIBORNE COUNTY...

At 701 PM EST, a severe thunderstorm was located near Tazewell, or 12
miles north of Rutledge, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
New Tazewell, Tazewell and Howard Quarter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3643 8337 3641 8339 3642 8343 3639 8345
      3641 8364 3644 8364 3651 8356 3657 8343
TIME...MOT...LOC 0001Z 270DEG 37KT 3646 8349 

HAIL...1.00IN
WIND...60MPH
 
$$

JLB
004 
WWUS54 KMRX 090014
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
714 PM EST WED FEB 8 2017

TNC025-090024-
/O.CAN.KMRX.SV.W.0002.000000T0000Z-170209T0030Z/
Claiborne TN-
714 PM EST WED FEB 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLAIBORNE COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3643 8337 3641 8339 3642 8343 3639 8345
      3641 8364 3644 8364 3651 8356 3657 8343
TIME...MOT...LOC 0012Z 270DEG 37KT 3646 8332 

$$

JLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 6:24 PM EST, 3 minutes earlier.

Area forecast discussion, Feb 8, 6:24 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
624 PM EST Wed Feb 8 2017

.AVIATION...A cold front will swing though early in the period.
Will be some showers and thunderstorms around ahead of and near
the front. Expect cigs to drop to MVFR levels all sites, then
improving conditions after sunrise. Winds will become gusty from
the west and northwest behind the front.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Feb 8, 2:39 PM EST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
239 PM EST Wed Feb 8 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
239 PM EST Wed Feb 8 2017 /139 PM CST Wed Feb 8 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A cold front will swing through the area tonight. Scattered
strong to severe thunderstorms will be possible ahead of the front
this evening. Some of these storms may be strong to severe, with
large hail and damaging winds being the primary threat. A brief,
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Much colder air will push in behind the front, with snow showers
expected over the higher elevations later Wednesday night into
Thursday. Some light snow accumulations will be possible in these
higher elevation areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

In the hours before

Special weather statement, Feb 8, 4:41 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
441 PM EST WED FEB 8 2017

TNZ012-082230-
Scott TN-
441 PM EST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 530 PM EST...

At 441 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Mount Pisgah, or 9 miles north of Jamestown,
moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Honey Creek S.p., Big South
Fork National, Norma, Robbins, Elgin and Rugby S.p..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3659 8437 3627 8439 3636 8469 3637 8470
      3638 8469 3639 8469 3640 8466 3641 8467
      3641 8466 3644 8469 3650 8471 3660 8478
TIME...MOT...LOC 2141Z 269DEG 21KT 3656 8487

JLB
Special weather statement, Feb 8, 5:23 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
523 PM EST WED FEB 8 2017

NCZ060-082245-
Cherokee NC-
523 PM EST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE COUNTY
UNTIL 545 PM EST...

At 522 PM EST, Doppler radar was tracking a strong thunderstorm over
Andrews, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Andrews and Topton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3523 8390 3526 8384 3526 8380 3524 8374
      3526 8371 3524 8369 3523 8369 3520 8373
      3519 8371 3518 8373 3516 8374 3516 8377
      3514 8381 3514 8387
TIME...MOT...LOC 2222Z 259DEG 30KT 3520 8381

JLB
Local storm report, Feb 8, 5:52 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
552 PM EST WED FEB 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             HUNTSVILLE              36.41N 84.49W
02/08/2017  E1.00 INCH       SCOTT              TN   911 CALL CENTER

            OCCURRING IN HUNTSVILLE.

&&

TDOYLE
Special weather statement, Feb 8, 5:52 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
552 PM EST WED FEB 8 2017

TNZ012-013-082330-
Campbell TN-Scott TN-
552 PM EST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND NORTHEASTERN SCOTT
COUNTIES UNTIL 630 PM EST...

At 551 PM EST, Doppler radar was tracking a strong thunderstorm near
Zion Hill, or 13 miles northwest of La Follette, moving east at 35
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
La Follette, Jacksboro, Jellico, Caryville, Elk Valley, Ketchen,
Fincastle, Royal Blue, White Oak, Indian Mountain S.p. and Cove Lake
S.p..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3659 8399 3654 8398 3646 8394 3646 8393
      3643 8392 3643 8390 3639 8392 3640 8395
      3637 8395 3635 8397 3632 8398 3632 8434
      3659 8434
TIME...MOT...LOC 2251Z 269DEG 30KT 3654 8426

JLB
Local storm report, Feb 8, 6:08 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EST WED FEB 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             HUNTSVILLE              36.41N 84.49W
02/08/2017  E1.25 INCH       SCOTT              TN   BROADCAST MEDIA

            REPORTED NEAR HUNTSVILLE.

&&

TDOYLE
Special weather statement, Feb 8, 6:14 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
614 PM EST WED FEB 8 2017

TNZ014-090015-
Claiborne TN-
614 PM EST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE COUNTY UNTIL 715 PM
EST...

At 614 PM EST, Doppler radar was tracking a strong thunderstorm near
Wilkerson, or 13 miles northeast of La Follette, moving east at 40
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
New Tazewell, Tazewell, Harrogate, Howard Quarter, Cumberland Gap,
Arthur, Clairfield and Powell River Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3660 8347 3653 8340 3646 8337 3643 8337
      3642 8338 3644 8393 3654 8398 3659 8399
      3658 8369 3660 8367
TIME...MOT...LOC 2314Z 269DEG 35KT 3655 8401

JLB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 4:25 PM ESTSpecial Weather StatementMRXMonroe50 min
Feb 8, 4:41 PM ESTSpecial Weather StatementMRXScott49 min
Feb 8, 5:08 PM ESTSevere Thunderstorm WarningMRXScott55 min
Feb 8, 5:52 PM ESTSpecial Weather StatementMRXCampbell38 min
Feb 8, 6:14 PM ESTSpecial Weather StatementMRXClaiborne61 min
Feb 8, 6:49 PM ESTSpecial Weather StatementMRXHawkins, Washington26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.